Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
ZOMBIE THREAD ALERT: This thread hasn't been posted on for a while.
Is anyone else trying to come off long term ADs right now? Support thread(40 Posts)
I've decided to give it a go. Been on SSRIs for years and years. And though they have really stabilised my mood brilliantly, the side effects are finally outweighing the benefits. I am two stone overweight and constantly sleepy - snoozing 12-14 hours a day. Can't bear this any longer.
so I'm going to try this programme to very gradually wean off the ADs.
If anyone else is also trying right now, would you be interested in giving it a go?
I'm pretty nervous as have been depressed all my adult life and the only respite I've ever had has been while on citalopram. But also, I've never tried another method, and this one looks well thought through.
Can't wait to be back to my normal weight and energy levels.
Biggest fears are irritability and social paranoia. I'm not exactly Mrs Bucketsoffriends to start off with, so am nervous that depression will make me even more socially inept than I am already. And I'm really scared of getting shouty at the kids again. But really hoping that the steps in the programme will prevent this from happening.
How are others doing?
I've booked an appointment with my CMHT so will see what they can do. I'm doing really well today, day five and I'm full of energy, creative brain is back and I'm content. Brain feels heavy and I keep getting cold sweats but other then that so far so good.
Queen, glad you're feeling well, but it sounds from others who know what they're talking about that you may need a more gradual withdrawal long term. You don't want a backlash. Are you doing anything else (the omega 3, the exercise etc)?
I've cut down from 20 to 10 this week, as I don't have any liquid form. Felt ropey and tired today but that could be hormones. For the first time in months I have to remind myself to take them, as I feel so much better generally since starting exercise, omega 3 and vitamins, and other parts of that twelve step, that they no longer feel like essential, which they did for years.
Not sure whether to stay on 10mg or alternate 10 and 20 so it doesn't dip too quickly. Doubt GP will give me any liquid as I've only just begun a system of 6 month supply, picking up from the chemist one month at a time.
Hello everyone, really pleased to find this thread and realise I'm not the only one! I'm coming off mirtazapine very slowly and have got down from 15 mg to 5 mg over 3-4 months. Feeling pretty wobbly from time to time but probably not much more than I was when I was on them if I'm honest. My main reason for wanting to come off is the effect on my libido, which has been non-existent - I switched from dothiepin to mirtazapine in the hope that this might improve but no joy. I'm a bit worried as despite the very small dose I'm now on there's no sign of improvement - just wondering whether other people have experience of this, and whether libido does improve eventually?
apatchylass I'd say that's one hell of a reduction, it's 50%, and don't do the 10/20/10 thing especially as you've been on them many years, it will make you feel dreadful, I can't remember which drug you were on but can you do a 10% or less reduction? I would talk to your doctor about the liquid, he might surprise you, mine did. You can get digital scales to make accurate measurements: scale
Loads of info on this in the tapering forums on this web site:http://survivingantidepressants.org/index.php?/forum/14-tapering/
Try that link again sorry! survivingantidepressants.org/index.php?/forum/14-tapering/
Thanks Strawberry. You're right. The reduction (only did it for two days) didn't feel right. I got stomach cramps and dry mouth so have gone back onto 20 mg and am going to ask for the liquid form from now on. I really want it to work this time round.
Thanks for link. You're being brilliantly supportive of us all!
Francesrives I guess I was quite lucky that my libido came back quickly when I started tapering but I know other people take longer. Take the last 5mg really slowly. It's a horrible side effect and so taboo and difficult to talk to doctors, or anyone, about.
apatchylass I'm glad you realised! I'm able to be supportive because I've been there done that worn the t shirt, done lots of research seeing as my doctor was no use, and I help admin the Surviving Antidepressants web site so I've learned a lot.
Thanks strawberry. Am a bit scared now - I thought I had done the hard part but from what I'm reading here and on survivingads it's yet to come!! I'm currently going down by 0.75 mg at a time, sometimes weekly but sometimes taking longer between drops, just depending on how I feel. I found all the maths stuff on survivingads really confusing - do you think I am OK carrying on with what I'm doing or should I make the drops smaller? It's a bit tricky since for some bizarre reason the liquid mirtazapine is 15mg per milliletre - very fiddly!
francesrivis you're probably doing absolutely fine, it does get a bit fiddly at the end but from what I understand it's still best to do no more than 10% of previous dose, which obviously gets difficult to work out the lower you go, have you got anyone in real life who can help you work out the maths? and also at some point you have to decide on your jumping off point. Just don't rush it, listen to your body and how your feeling. It might be worth holding on for a bit to let your body catch up as you've gone quite fast.
Also, bear in mind, that people who end up on sites like SA are going to be the ones who are struggling with withdrawal, because obviously if you've managed it, you're getting on with your life and not hanging around withdrawal web sites. So don't let the site get you down, but use it for information purposes.
Only side effect I'm having is I'm pooping a lot.....an awful lot. Ohhh weight loss yay!
Queen - keep pooping It's great to hear about weight loss as a by-product of coming off ADs. I've put on 20lb since starting on them, having been a stable weight throughout my adult life.
End of Week 2 of no meds at all and I really suffered for the 2nd week, slept lots, brain zaps cold sweats and terrible pooping. I lost 4lbs hurrah!
I didn't make life easy for myself as I gave up smoking week 2 so I was fully expecting to turn into a complete hazard to society but I kept it together and very surprised at how easy I've found it.
Mentally I've been very positive and upbeat, just very tired so slept in school hours.
Withdrawals been tough but I was determined, reminded myself it wasn't going to last and didn't put pressure on myself.
Queen it's really good that your mood is good.
What are you looking forward to most once you're completely clear of them? Has your exhaustion lifted yet?
I'm looking forward to being able to loose the excess weight , stop feeling so hungry all the time (this has already changed drastically).
I chose to come off them purely because the only thing depressing me now is my weight and the four stone I have put on in 18months is not welcome here anymore.
Already stopped needing to eat all the time to keep myself from feeling dizzy.
I can't wait to lose the stupid weight either. Hate it so much. 20lbs over the last couple of years - just crept up and up and up. That and the endless sleepiness - I just can't stand snoozing my life away any more. Want to be back to a healthy BMI and have the energy to get through a day without two-hour naps every afternoon and evening.
Until recently, citalopram felt like a brilliant life line - a way to help me feel normal and like 'me' again. Now it feels like poison. Which I guess is the body's way of saying it's no longer effective. I loathe taking it.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.